Tags

Type your tag names separated by a space and hit enter

Administering Neostigmine as a Subcutaneous Infusion: A Case Report of a Patient Dying With Myasthenia Gravis.
J Palliat Care. 2020 Apr; 35(2):78-81.JP

Abstract

BACKGROUND

Abrupt withdrawal of pharmacological therapies for myasthenia gravis can exacerbate muscle weakness and even trigger myasthenic crisis. Such medications should ideally be continued, but how this can be achieved in patients approaching the end of life, particularly when enteral administration is compromised, has not been defined.

CASE HISTORY

An 83-year-old man with a history of generalized myasthenia gravis and palliative metastatic anal adenocarcinoma was admitted to his local hospital with general decline, where he was considered by more than one physician to be actively dying from his cancer. In the days preceding admission, the patient had not taken his medications consistently, including the acetylcholinesterase inhibitor, pyridostigmine, for the management of his myasthenia gravis.

CASE MANAGEMENT AND OUTCOME

Reintroduction of the patient's usual myasthenia therapy improved his clinical condition to the point where he was no longer thought to be dying. When enteral administration of pyridostigmine was no longer possible, the patient was successfully converted to neostigmine, which was administered as a continuous subcutaneous infusion.

CONCLUSION

Undertreated myasthenia gravis can lead to a rapid deterioration in a patient's clinical condition, and such patients may be mistakenly diagnosed as dying. Undertreated myasthenia gravis should therefore be considered as a potentially reversible cause of acute deterioration, especially in patients with complex comorbidities. The use of neostigmine as a continuous subcutaneous infusion may have a role in the management of such patients, particularly when enteral administration of acetylcholinesterase inhibitors is no longer possible.

Authors+Show Affiliations

St. Benedict's Hospice, Sunderland, United Kingdom. City Hospitals Sunderland NHS Trust, Sunderland, United Kingdom.St. Benedict's Hospice, Sunderland, United Kingdom.St. Benedict's Hospice, Sunderland, United Kingdom.St. Benedict's Hospice, Sunderland, United Kingdom.

Pub Type(s)

Journal Article

Language

eng

PubMed ID

31411109

Citation

Hindmarsh, Jonathan, et al. "Administering Neostigmine as a Subcutaneous Infusion: a Case Report of a Patient Dying With Myasthenia Gravis." Journal of Palliative Care, vol. 35, no. 2, 2020, pp. 78-81.
Hindmarsh J, Woods E, Lee M, et al. Administering Neostigmine as a Subcutaneous Infusion: A Case Report of a Patient Dying With Myasthenia Gravis. J Palliat Care. 2020;35(2):78-81.
Hindmarsh, J., Woods, E., Lee, M., & Pickard, J. (2020). Administering Neostigmine as a Subcutaneous Infusion: A Case Report of a Patient Dying With Myasthenia Gravis. Journal of Palliative Care, 35(2), 78-81. https://doi.org/10.1177/0825859719869353
Hindmarsh J, et al. Administering Neostigmine as a Subcutaneous Infusion: a Case Report of a Patient Dying With Myasthenia Gravis. J Palliat Care. 2020;35(2):78-81. PubMed PMID: 31411109.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Administering Neostigmine as a Subcutaneous Infusion: A Case Report of a Patient Dying With Myasthenia Gravis. AU - Hindmarsh,Jonathan, AU - Woods,Elizabeth, AU - Lee,Mark, AU - Pickard,Jonathan, Y1 - 2019/08/14/ PY - 2019/8/15/pubmed PY - 2019/8/15/medline PY - 2019/8/15/entrez KW - acetylcholinesterase inhibitors KW - infusions KW - myasthenia gravis KW - neostigmine KW - palliative care KW - pyridostigmine bromide KW - subcutaneous SP - 78 EP - 81 JF - Journal of palliative care JO - J Palliat Care VL - 35 IS - 2 N2 - BACKGROUND: Abrupt withdrawal of pharmacological therapies for myasthenia gravis can exacerbate muscle weakness and even trigger myasthenic crisis. Such medications should ideally be continued, but how this can be achieved in patients approaching the end of life, particularly when enteral administration is compromised, has not been defined. CASE HISTORY: An 83-year-old man with a history of generalized myasthenia gravis and palliative metastatic anal adenocarcinoma was admitted to his local hospital with general decline, where he was considered by more than one physician to be actively dying from his cancer. In the days preceding admission, the patient had not taken his medications consistently, including the acetylcholinesterase inhibitor, pyridostigmine, for the management of his myasthenia gravis. CASE MANAGEMENT AND OUTCOME: Reintroduction of the patient's usual myasthenia therapy improved his clinical condition to the point where he was no longer thought to be dying. When enteral administration of pyridostigmine was no longer possible, the patient was successfully converted to neostigmine, which was administered as a continuous subcutaneous infusion. CONCLUSION: Undertreated myasthenia gravis can lead to a rapid deterioration in a patient's clinical condition, and such patients may be mistakenly diagnosed as dying. Undertreated myasthenia gravis should therefore be considered as a potentially reversible cause of acute deterioration, especially in patients with complex comorbidities. The use of neostigmine as a continuous subcutaneous infusion may have a role in the management of such patients, particularly when enteral administration of acetylcholinesterase inhibitors is no longer possible. SN - 2369-5293 UR - https://www.unboundmedicine.com/medline/citation/31411109/Administering_Neostigmine_as_a_Subcutaneous_Infusion:_A_Case_Report_of_a_Patient_Dying_With_Myasthenia_Gravis L2 - http://journals.sagepub.com/doi/full/10.1177/0825859719869353?url_ver=Z39.88-2003&rfr_id=ori:rid:crossref.org&rfr_dat=cr_pub=pubmed DB - PRIME DP - Unbound Medicine ER -
Try the Free App:
Prime PubMed app for iOS iPhone iPad
Prime PubMed app for Android
Prime PubMed is provided
free to individuals by:
Unbound Medicine.